Rifampicin-warfarin interaction leading to macroscopic hematuria: A case report and review of the literature

17Citations
Citations of this article
74Readers
Mendeley users who have this article in their library.

This article is free to access.

Abstract

Background: Rifampicin remains one of the first-line drugs used in tuberculosis therapy. This druǵs potential to induce the hepatic cytochrome P450 oxidative enzyme system increases the risk of drug-drug interactions. Thus, although the presence of comorbidities typically necessitates the use of multiple drugs, the co-administration of rifampicin and warfarin may lead to adverse drug events. We report a bleeding episode after termination of the co-administration of rifampicin and warfarin and detail the challenges related to international normalized ratio (INR) monitoring.Case presentation: A 59-year-old Brazilian woman chronically treated with warfarin for atrial fibrillation (therapeutic INR range: 2.0-3.0) was referred to a multidisciplinary anticoagulation clinic at a university hospital. She showed anticoagulation resistance at the beginning of rifampicin therapy, as demonstrated by repeated subtherapeutic INR values. Three months of sequential increases in the warfarin dosage were necessary to reach a therapeutic INR, and frequent visits to the anticoagulation clinic were needed to educate the patient about her pharmacotherapy and to perform the warfarin dosage adjustments. The warfarin dosage also had to be doubled at the beginning of rifampicin therapy. However, four weeks after rifampicin discontinuation, an excessively high INR was observed (7.22), with three-day macroscopic hematuria and the need for an immediate reduction in the warfarin dosage. A therapeutic and stable INR was eventually attained at 50% of the warfarin dosage used by the patient during tuberculosis therapy.Conclusions: The present case exemplifies the influence of rifampicin therapy on warfarin dosage requirements and the increased risk of bleeding after rifampicin discontinuation. Additionally, this case highlights the need for warfarin weekly monitoring after stopping rifampicin until the maintenance dose of warfarin has decreased to the amount administered before rifampicin use. In particular, patients with cardiovascular diseases and active tuberculosis represent a group with a substantial risk of drug-drug interactions. Learning how to predict and monitor drug-drug interactions may help reduce the incidence of clinically significant adverse drug events. © 2013 Martins et al.; licensee BioMed Central Ltd.

Cite

CITATION STYLE

APA

Martins, M. A. P., Reis, A. M. M., Sales, M. F., Nobre, V., Ribeiro, D. D., Rocha, M. O. C., & Ribeiro, A. L. P. (2013). Rifampicin-warfarin interaction leading to macroscopic hematuria: A case report and review of the literature. BMC Pharmacology and Toxicology, 14. https://doi.org/10.1186/2050-6511-14-27

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free